Colorado, 2011

Flash Flood and Damaging Wind in Colorado, July 5, 2011

July 5, 2011 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced a wind gust to 58 mph at Akron Airport. A flash flood was also reported along St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a wind gust to 58 mph at Akron Airport. A flash flood was also reported along St. Louis Creek in Grand County. As a result, some of the streets in the town of Fraser were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 1:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 1:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT TUE JUL 5 2011

.SHORT TERM...CONVECTION HAS BROKEN OUT IN THE WARMER/DRIER AIR OVER
THE MOUNTAINS...AND IS STEADILY SPREADING EAST. MEANWHILE RICHER LOW
LEVEL MOISTURE...DEW POINTS AROUND 60...IS BEING ADVECTED WESTWARD
WITH THE LEADING EDGE INTO MORGAN COUNTY. INITIAL CONVECTION WILL BE
MOVING OFF THE FOOTHILLS INTO A LOW CAPE ENVIRONMENT...SO WE MAY NOT
HAVE MUCH HAPPEN FOR THE NEXT COUPLE OF HOURS...BUT IT WILL ALL COME
TOGETHER IN TIME. JET RELATED LIFT WILL STILL BE OVER THE AREA...SO
ADDITIONAL FOOTHILLS CONVECTION IS LIKELY THROUGH EARLY EVENING AND
WILL LIKELY GET STRONGER FOR A WHILE. THE FIRST STRONG CELLS MAY
MOVE QUITE SLOWLY...ESPECIALLY WITH A LIKELY BOUNDARY COLLISION AS
THE MOISTURE COMES IN. STILL EXPECTING SOME OUTFLOW BASED
ORGANIZATION TO PUSH CONVECTION SLOWLY EASTWARD AFTER THAT. ADJUSTED
POPS FOR TONIGHT UP A BIT...MAINLY OUT ON THE PLAINS. WEDNESDAY HAS
SIMILAR THREATS...BETTER LOW LEVEL MOISTURE BUT DRYING ALOFT AND A
BIT MORE WIND ALOFT. SHOULD ADD UP TO A BIT LOWER FLASH FLOOD THREAT
AND A BIT HIGHER SEVERE THREAT...BUT BOTH WILL STILL BE THERE. THE
COMBINATION OF HIGHER MOISTURE CONTENT AND A DEEPER WARM CLOUD LAYER
MAY MAKE UP FOR THE FASTER STORM MOTION TO PRODUCE HEAVY RAIN AGAIN.
TEMPERATURES WILL BE COOLER...BUT WITH THE HIGH DEW POINTS
CONVECTIVE TEMPS WILL ONLY BE IN THE 70S.

.LONG TERM...FOR WEDNESDAY NIGHT...A MOIST AND UNSTABLE AMS WILL
REMAIN IN PLACE THROUGH THE EVENING.  GOOD AFTN INSTBY WITH CAPES
1100-1300 J/KG...PRECIPTABLE WATER VALUES 1.3-1.5 INCHES AND STORM
MOTIONS LESS THAN 10 KTS WILL ALLOW FOR WET MICROBURSTS AND POSSIBLE
FLASH FLOODING ISSUES.  WL KEEP CHC TSTMS GOING FROM THE URBAN
CORRIDOR WESTWARD...WITH LIKELY POPS OVER THE NORTHEAST PLAINS.  THE
FLOW ALOFT WILL REMAIN WEAK THROUGH THE REST OF THE PERIOD IT WILL
JUST BE A QUESTION OF HOW MUCH MOISTURE WILL BE AROUND FOR AFTN AND
EVENING THUNDERSTORMS.  THE UPPER RIDGE WILL BE CENTERED OVER THE
DESERT SOUTHWEST THROUGH SATURDAY THEN ITS SHIFT OVER THE SRN
PLAINS/MISSISSIPPI VALLEYS BY EARLY NEXT WEEK.  AS IT DOES THE WEAK
FLOW ALOFT WILL SHIFT FM WEST/NORTHWESTERLY TO SOUTHWESTERLY WHICH
IS THE MORE TYPICAL FLOW ALOFT FOR THE SUMMER MONSOON. WL GO WITH
CHC POPS EACH DAY FM THE URBAN CORRIDOR WESTWARD WITH SLGT CHC POPS
ACROSS THE NORTHEAST PLAINS.

&&

.AVIATION...THUNDERSTORM ACTIVITY WILL INCREASE WITH THE MAIN
ACTIVITY IN THE DENVER AREA DURING THE LATE AFTERNOON INTO THE EARLY
EVENING. EXPECT PERIODS WHERE INSTRUMENT APPROACHES TO KDEN WILL BE
NEEDED...AND THERE WILL BE LOCALIZED IFR VISIBILITIES IN AREAS OF
HEAVY RAIN. AFTER THE STORMS DEPART...MVFR CEILINGS ARE EXPECTED TO
PREVAIL LATE TONIGHT INTO EARLY WEDNESDAY MORNING. ANOTHER ROUND OF
THUNDERSTORMS WEDNESDAY AFTERNOON WITH PERIODS OF INSTRUMENT
APPROACHES TO KDEN AND LOCALIZED IFR IN HEAVY RAIN.

&&

.HYDROLOGY...THUNDERSTORMS ACROSS THE AREA THREATEN HEAVY RAIN OF 1
TO 2 INCHES IN AN HOUR WHICH COULD CAUSE FLASH FLOODING IN
SUSCEPTIBLE AREAS. HEAVIER RAIN IS POSSIBLE IN RICHER MOISTURE ON
THE PLAINS. CELL MOTION OF 10 TO 15 KNOTS IS EXPECTED...THOUGH THERE
COULD BE SOME SLOWER MOTIONS IN THE LATE AFTERNOON FROM CONVERGENT
WINDS...MOST LIKELY JUST EAST OF THE MOUNTAINS. HEAVIER RAIN IS ALSO
POSSIBLE ON THE PLAINS OVERNIGHT FROM TRAINING OF CELLS OVER THE
SAME AREA. THIS COULD PRODUCE 4 INCHES OF RAIN OVER A COUPLE OF
HOURS.

THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING WILL BRING ANOTHER
THREAT OF FLASH FLOODING FROM THE FOOTHILLS EASTWARD. THE
ENVIRONMENT WILL HAVE MORE MOISTURE BUT STORMS WILL BE MOVING MORE
QUICKLY.

CURRENT RIVER AND STREAM FLOWS HAVE TRENDED SLIGHTLY LOWER IN THE
LAST 24 HOURS. THIS TREND WILL CONTINUE AS TEMPERATURES COOL AND
SNOWMELT RATES DECREASE.  HOWEVER...LOCALLY HEAVY RAINFALL MAY ADD
TO RUNOFF ISSUES TONIGHT INTO WEDNESDAY WITH POTENTIAL FOR RISES ON
LARGER STREAMS. WATCHING SEVERAL CREEKS WITH HIGH SNOW MELT RUNOFF
THAT WOULD NOT BE ABLE TO TAKE MUCH MORE WATER.

FLOOD ADVISORIES...

BIG THOMPSON RIVER THROUGH ESTES PARK UNTIL NOON WEDNESDAY.
COLORADO RIVER NEAR KREMMLING UNTIL LATE WEDNESDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
TONIGHT FOR COZ048>051.

FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
COZ035-036-038>045.

&&

GIMMESTAD/COOPER
Hazardous weather outlook, Jul 5, 10:24 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1124 AM MDT TUE JUL 05 2011

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1124 AM MDT TUE JUL 05 2011

...THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE FLOODING THIS
AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE FOOTHILLS THIS
AFTERNOON. THE THUNDERSTORMS WILL INCREASE AS THEY MOVE SLOWLY EAST
ACROSS THE PLAINS TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE
FLASH FLOODING AND LARGE HAIL UP TO GOLF BALL SIZE. THERE IS A
SMALLER THREAT OF DAMAGING WINDS AND TORNADOES.

STORMS TODAY WILL PRODUCE RAINFALL RATES OF UP TO 2 INCHES IN AN
HOUR. THERE IS POTENTIAL TODAY FOR MULTIPLE STORMS TO MOVE OVER THE
SAME AREA...WHICH COULD RESULT IN UP TO 4 INCHES OF RAIN OVER
SEVERAL HOURS. THE THREAT OF BOTH FLASH FLOODING AND SEVERE WEATHER
APPEARS GREATEST IN AREAS ALONG AND NORTH OF INTERSTATE 76...WITH
THE FLOOD THREAT ALSO ENHANCED IN BURN AREAS AND URBAN AREAS.

A MORE MOIST AND UNSTABLE ENVIRONMENT IN THE WAKE OF A WEAK COLD
FRONT WILL BRING THE THREAT OF SEVERE WEATHER AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE
EXPECTED.  THE STORMS WILL BE BE SLOW MOVING...POTENTIALLY SEVERE
AND PRODUCE HEAVY RAINFALL. MOISTURE WILL DECREASE FOR THURSDAY
THROUGH MONDAY. HOWEVER THE OVERALL WEATHER PATTERN WILL ALLOW DAILY
ISOLATED TO SCATTERED THUNDERSTORMS IN THE AFTERNOON AND EVENINGS...
ALTHOUGH A FEW MAY CONTINUE INTO EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM.

GIMMESTAD/COOPER

In the hours before

Special weather statement, Jul 5, 4:41 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
541 PM MDT TUE JUL 5 2011

COZ043-060015-
CENTRAL AND SOUTH WELD COUNTY CO-
541 PM MDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTH CENTRAL WELD COUNTY

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF PROSPECT
VALLEY...OR 33 MILES SOUTHEAST OF GREELEY...MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ROGGEN AND
PROSPECT VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4025 10416 4001 10417 4001 10441 4025 10444
TIME...MOT...LOC 2341Z 257DEG 11KT 4005 10432

The radar

The Denver radar (KFTG), 107 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Grand

When
July 5, 5:00 PM MST to 6:00 PM MST
Where
Grand County, 2.53 mi ENE of Fraser to Tabernash
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.970, -105.780

The combination of heavy rain and spring runoff caused flash flooding along St. Louis Creek.

Thunderstorm Wind, Washington

When
July 5, 6:33 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338786, 319452.